Opiates, which include illegal drugs like heroin and legal painkillers like morphine, can lead to physical dependence even when properly used. As such it is important for users, even those who are only going to be on opiates for a short period of time, to know what opiate withdrawal symptoms feel like, and to know how to cope with and manage them.
Opiate Withdrawal Symptoms
When someone first stops using an opiate, there are a slew of symptoms that will show up almost immediately.
These early symptoms include:
Get help managing your opiate withdrawal symptoms
- Muscle Aches
- Tearing and Eye Irritation
There are other symptoms of varying intensity, but these are the most common symptoms that show up when a patient is first going through withdrawal. However, as the process gets further and further along, other symptoms will also show up.
These latter symptoms might include:
- Diarrhea and Cramps
- Nausea and Vomiting
- Dilated Pupils
- Goose Bumps
There might be others, depending on a person’s reaction to opiates and their withdrawal, but these are the most common symptoms that will show up in addition to the early symptoms. Those who are experiencing opiate withdrawal symptoms need to be aware that they’re coming, so that they can properly manage them later on.
How to Deal With Opiate Withdrawal Symptoms
There are a lot of methods for coping with these symptoms, depending on the severity and the body chemistry of the person experiencing them. For instance, more mild symptoms can be toughed out, or individuals experiencing them can use over-the-counter medicine to combat the symptoms. For situations where that isn’t safe though, doctors can prescribe Subutex or Clonidine, two medications which can reduce the severity of symptoms as well as the occurrence of some of them. Suboxone is also prescribed to some patients immediate following the early stages of opiate withdrawal.
Always Follow Doctor’s Orders
It is always important when one is dealing with opiate withdrawal symptoms to pay close attention to the doctor’s orders and to always follow them as closely as possible. If a doctor issues a certain dosage, or tells patients not to take something, then that should stand until it is changed. Patients should always talk with their doctors before altering their routines in any significant way, otherwise they could be placing their health at risk. Opiate withdrawal is never a simple matter, and as such it’s always sound advice to listen to the professionals whenever possible.